Pennsylvania, 2021

Damaging Wind in Pennsylvania, July 11, 2021

July 11, 2021 · NWS PBZ · 1 event in 1 county or zone

A crossing shortwave trough combined with 2000 J/kg of CAPE and sufficient shear to produce a crossing line of showers and thunderstorms on July 11th. Storm strength ended up being lower than anticipated, although an isolated instance of damaging wind occurred in Westmoreland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A crossing shortwave trough combined with 2000 J/kg of CAPE and sufficient shear to produce a crossing line of showers and thunderstorms on July 11th. Storm strength ended up being lower than anticipated, although an isolated instance of damaging wind occurred in Westmoreland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 2:00 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
300 PM EDT Sun Jul 11 2021

.SYNOPSIS...
Showers and thunderstorms appear promising today and tomorrow as a
low pressure system stalls to our west.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Increasing jet ascent, with frontogenesis in the low levels will
support continued thunderstorm development this afternoon.
Coincident with southerly sfc winds, northeasterly moving cells will
ingest SRH. The best favored area for rotating discrete cells will be
near the I-80 corridor as it interacts with a warm front situated
west to east in that area.

By 8pm, the potential for strong thunderstorms should reduce
significantly as the atmosphere stabilizes from remnant showers/storms.
However, isolated showers will likely prevail as we continue to
reside in the warm sector.

With regards to flooding: PWAT values will linger close
to 2 inches, so moderate to heavy downpours have the potential to
occur. However, with high wind shear, periods of showers and storms
should continue to progress quickly across the area. Training storms
in urban areas would be the only chance for localized flooding.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Isolated thunderstorms will once again look promising tomorrow as
the region reside under the warm sector. Convection will likely
begin around the late afternoon/early evening after prolong sfc
heating. Based on DCAPE values, wind would likely be the threat form
downbursts.

By Tuesday morning, a ridge to our east will amplify and the risk
for storms/showers will decrease. However, hot and humid conditions
will prevail.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Warm and humid conditions will prevail throughout the week under
southwest flow. Thunderstorm chances will remain in the forecast as
weak shortwaves periodically advance through the Ohio River Valley.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Shower and thunderstorm chances expected this afternoon as a warm
front lifts north across the region.

.Outlook...
Periodic restrictions with showers and storms will be possible into
next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 11, 2:54 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
354 AM EDT Sun Jul 11 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-120800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
354 AM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon and evening. In
addition to the severe threat, any storms will produce heavy
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe storms are possible Monday. In addition to the
severe threat, any storms will produce heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 12:27 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT Sun Jul 11 2021

OHZ049-050-058-059-068-069-WVZ002>004-012-111800-
Guernsey-Monroe-Jefferson-Noble-Harrison-Belmont-Marshall-Brooke-
Ohio-Wetzel-
127 PM EDT Sun Jul 11 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT EASTERN HARRISON...SOUTHERN JEFFERSON...
SOUTHEASTERN GUERNSEY...MONROE...BELMONT...EASTERN NOBLE...OHIO...
NORTHWESTERN WETZEL...MARSHALL AND BROOKE COUNTIES...

At 126 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Byesville to 6 miles east
of Caldwell to 9 miles north of Marietta. Movement was northeast at
40 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Wheeling...                       Moundsville...
Martins Ferry...                  New Martinsville...
St. Clairsville...                Bellaire...
Barnesville...                    Cadiz...
Warwood...                        Bethlehem...
Woodsfield...                     West Liberty...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 188 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 11.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3956 8081 3960 8085 3958 8089 3961 8095
      3954 8104 3957 8105 3958 8126 3961 8127
      3961 8128 3959 8129 3960 8139 3963 8143
      3973 8143 3999 8149 4045 8090 4018 8054
      3955 8064 3953 8078
TIME...MOT...LOC 1726Z 244DEG 34KT 3995 8142 3975 8138 3954 8138
Special weather statement, Jul 11, 2:31 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
331 PM EDT Sun Jul 11 2021

PAZ014-021-022-073-112000-
Armstrong-Butler-Westmoreland-Allegheny-
331 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...
NORTHWESTERN WESTMORELAND AND SOUTHWESTERN ARMSTRONG COUNTIES...

At 331 PM EDT, a strong thunderstorm was located near Sarver, or 11
miles south of Butler, moving northeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Kittanning...                     Lower Burrell...
Harrison Township...              Tarentum...
Natrona Heights...                Brackenridge...
Ford City...                      Sarver...
Freeport...                       West Kittanning...
Saxonburg...                      Russellton...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4058 7987 4074 7990 4095 7967 4089 7944
      4070 7933
TIME...MOT...LOC 1931Z 227DEG 37KT 4071 7981

Brown

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
July 11, 3:33 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.310, -79.540

Trees were reported to be blown down on to power lines in the northern part of Greensburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972951.